Hail, Cass
- When
- May 11, 1:30 PM CST
- Where
- Cass County, 0.92 mi N of Kildare
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.943, -94.249
Dime to nickel size hail fell in the Kildare community.
A shallow cold front which moved through the Four State Region on May 9th lifted back north as a warm front into portions of Lower East Texas south of Interstate 20 during the afternoon of the 11th, with warm, humid, and unstable air spilling back north into this area ahead of an upper trough that shifted east into the Central and Southern Plains. This trough and associated large scale forcing…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A shallow cold front which moved through the Four State Region on May 9th lifted back north as a warm front into portions of Lower East Texas south of Interstate 20 during the afternoon of the 11th, with warm, humid, and unstable air spilling back north into this area ahead of an upper trough that shifted east into the Central and Southern Plains. This trough and associated large scale forcing contributed to a large area of elevated showers and thunderstorms that developed over West Texas during the morning, and spread east into East Texas during the mid and late afternoon. These storms became more surface based as they moved into the warm sector of Lower East Texas, and quickly became severe, producing damaging winds and large hail. However, the storms quickly weakened by late afternoon as they moved back into a more stable air mass near and east of the Sabine River into North Louisiana, but continued to produce widespread moderate to heavy rainfall before exiting the area during the early and mid evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 11:48 AM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1248 PM CDT Tue May 11 2021
.AVIATION...
Cigs have improved to MVFR early this afternoon across portions
of Lower E TX/N LA, as a warm front has begun to mix N into the
areas. However, convection is expected to continue increasing
through the afternoon areawide ahead of a much larger area of
convection shifting E across OK/NCntrl TX, which will eventually
result in a reduction of cigs and vsbys by mid and late afternoon.
Low MVFR/IFR cigs are expected later today along/S of I-20, while
IFR cigs will persist across SW AR. Wind gusts to 25-30 kts are
possible late this afternoon through the evening with the
stronger convection, before the convection gradually diminishes
from NW to SE from mid-evening through the overnight hours. Have
inserted VCSH/VCTS mention across most terminals to start the 18Z
TAF period, before prevailing thunder areawide later this
afternoon/early evening as the convection becomes more widespread.
IFR/LIFR cigs are expected after the convection sets in, and will
linger through the remainder of the TAF period, although cigs may
slowly lift/become low MVFR across portions of SW AR by late
morning, which will eventually spill SSW into portions of N LA/NE
TX by mid and late afternoon. ESE winds 6-10kts this afternoon
will become NNE this evening/overnight. /15/
&&
.PREV DISCUSSION... /issued 1048 AM CDT Tue May 11 2021/
SHORT TERM.../This Afternoon/
Convection continues to develop this morning across much of N
TX/Srn AR, N of the weak stationary front that has been
convectively reinforced S to near the I-10 corridor of S LA into
the upper portions of SE TX. This convection is occurring near a
weak perturbation shifting E across SE AR/Ern LA, although new
redevelopment is occurring farther W across E TX/SE OK within a
region of increased overrunning S of the H925 trough along the Red
River Valley of Srn OK/N TX to along the AR/LA border. Farther W,
a large elevated MCS continues to propagate E into N TX/much of
OK, just ahead of upper troughing now progressing E into the Cntrl
Plains from the Rockies, which has tapped additional moisture from
the Srn Pacific. Thus, the increased PVA will result in more
numerous convection filling in this afternoon across much of the
region, with the heavier rain rates being focused near and N of
the H925 trough which should gradually sag SE into NE TX and
remain across Srn AR.
Meanwhile, the Srn zones of Deep E TX/NCntrl LA may wait until
late afternoon or especially this evening for the heavy rain, as
it begins to spread SE into these areas. Given the decreasing
convection attm over these areas, have lowered pops a bit for the
afternoon, but did maintain high end categorical pops farther N
across NE TX/extreme Nrn LA/SW AR/SE OK. No changes are needed to
the existing Flash Flood Watch area with additional rainfall
amounts of 1-3+ inches expected over already waterlogged areas
which has seen widespread 1-3+ inches, with pockets of 4-7+ inches
over the last 48 hrs. Did make a few minor tweaks to max temps
today, lowering them slightly across the Nrn zones, while bumping
temps up a tad down S as the stationary bndry has shown signs of
mixing back N already, which could mix a bit farther N than
progged Monday, into portions of Deep E TX into NCntrl LA, while
also focusing the greater rainfall totals near and N of the bndry.
Still can't rule out an isolated SVR threat this afternoon, mainly
hailers and a few locally higher wind gusts, but once the
convection consolidates and becomes more widespread, the threat
will focus to flooding.
Zone update already out...grids will be available shortly.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 56 67 52 / 100 100 40 20
MLU 68 58 68 53 / 100 100 50 20
DEQ 60 49 68 49 / 100 70 30 10
TXK 61 52 67 52 / 100 80 30 10
ELD 61 52 68 49 / 100 100 30 10
TYR 68 54 67 53 / 100 90 40 10
GGG 68 54 66 51 / 100 100 40 10
LFK 77 62 68 55 / 90 100 70 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Wednesday morning for ARZ070>073.
LA...Flash Flood Watch through Wednesday morning for LAZ001>006-
010>014-017>022.
OK...None.
TX...Flash Flood Watch through Wednesday morning for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
15Hazardous Weather Outlook National Weather Service Shreveport LA 1155 AM CDT Tue May 11 2021 ARZ050-051-059>061-OKZ077-121700- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 1155 AM CDT Tue May 11 2021 This Hazardous Weather Outlook is for southeast Oklahoma and adjacent southwest Arkansas from Idabel and DeQueen to Bluff City. .DAY ONE...This Afternoon and Tonight... Periods of moderate to heavy rainfall will once again be possible this afternoon and tonight, which may result is some localized flash flooding. A few of these storms may be strong to severe as well. Damaging winds and hail would be the primary threats with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Dry conditions settle in by Wednesday afternoon and will remain into the weekend. Shower and thunderstorm chances return by Sunday night with moderate rainfall possible once again into Monday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters may be needed this afternoon and evening. ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-121700- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus- Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee- Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1155 AM CDT Tue May 11 2021 This Hazardous Weather Outlook is for extreme southern Arkansas, for all of northern Louisiana and all of eastern Texas. .DAY ONE...This Afternoon and Tonight... Periods of moderate to heavy rainfall will once again be possible this afternoon and tonight, which may result is some localized flash flooding. A flash flood watch has been issued for these areas, as soils remain saturated from lastnight. A few of these storms this afternoon and evening may be strong to severe as well. Damaging winds and hail would be the primary threats with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Dry conditions settle in by Wednesday afternoon and will remain into the weekend. Shower and thunderstorm chances return by Sunday night with moderate rain possible once again into Monday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters will be needed this afternoon and evening. 24
Special Weather Statement
National Weather Service Shreveport LA
1231 PM CDT Tue May 11 2021
TXZ149-111815-
Cherokee TX-
1231 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
115 PM CDT...
At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving northeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Jacksonville, Rusk, Bullard, Troup, Mount Selman, Ponta, Mixon,
Reese, New Summerfield, Gallatin, Cuney, Teaselville and Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3199 9545 3201 9543 3204 9544 3205 9542
3206 9544 3208 9542 3210 9544 3214 9542
3214 9499 3199 9498 3177 9516 3189 9543
3190 9544 3190 9543 3193 9542 3196 9545
TIME...MOT...LOC 1730Z 207DEG 17KT 3188 9521
50Special Weather Statement
National Weather Service Shreveport LA
128 PM CDT Tue May 11 2021
ARZ050-OKZ077-111915-
Sevier AR-McCurtain OK-
128 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER AND MCCURTAIN
COUNTIES UNTIL 215 PM CDT...
At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Octavia to 8 miles
northeast of Manchester. Movement was east at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Haworth,
Garvin, Eagletown, Moon, Rufe, Smithville, Cerrogordo, Hochatown,
Watson, Goodwater, Battiest, Pickens, Shinewell, Mount Herman and
Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3451 9446 3419 9447 3419 9438 3378 9455
3385 9497 3386 9497 3385 9498 3386 9500
3386 9504 3390 9506 3391 9508 3388 9508
3389 9510 3392 9508 3390 9512 3393 9512
3394 9516 3423 9515 3425 9505 3451 9505
TIME...MOT...LOC 1827Z 247DEG 34KT 3434 9494 3394 9507
19Special Weather Statement National Weather Service Shreveport LA 132 PM CDT Tue May 11 2021 TXZ125-136-137-150-111915- Upshur TX-Gregg TX-Smith TX-Rusk TX- 132 PM CDT Tue May 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN RUSK...SOUTH CENTRAL UPSHUR AND SOUTHWESTERN GREGG COUNTIES UNTIL 215 PM CDT... At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near Whitehouse, moving northeast at 40 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Tyler, Kilgore, Whitehouse, Gladewater, Overton, Troup, Arp, Clarksville City, Liberty City, New Chapel Hill and Laird Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3215 9513 3227 9529 3259 9500 3243 9480 TIME...MOT...LOC 1832Z 221DEG 34KT 3227 9516 19
Special Weather Statement
National Weather Service Shreveport LA
134 PM CDT Tue May 11 2021
TXZ125-126-137-138-111915-
Upshur TX-Gregg TX-Harrison TX-Marion TX-
134 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION...NORTHWESTERN
HARRISON...SOUTHEASTERN UPSHUR AND CENTRAL GREGG COUNTIES UNTIL 215
PM CDT...
At 134 PM CDT, Doppler radar was tracking a strong thunderstorm over
White Oak, moving northeast at 40 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Longview, White Oak, Gladewater, Jefferson, Ore City, Clarksville
City, East Mountain, Diana, Harleton, Union Grove, Warren City,
Lassater and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3288 9463 3288 9456 3274 9435 3239 9475
3255 9495
TIME...MOT...LOC 1834Z 221DEG 34KT 3252 9482
19Special Weather Statement
National Weather Service Shreveport LA
212 PM CDT Tue May 11 2021
TXZ112-126-112000-
Cass TX-Marion TX-
212 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND EASTERN CASS
COUNTIES UNTIL 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Berea, or 22 miles northwest of Marshall, moving
northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Atlanta, Jefferson, Linden, Queen City, Bivins, Lodi, Berea, Kildare,
Fairview, Avinger, Lassater, Red Hill and Pruett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3324 9424 3309 9404 3301 9404 3269 9443
3270 9444 3284 9464
TIME...MOT...LOC 1911Z 226DEG 29KT 3283 9453
19Special Weather Statement National Weather Service Shreveport LA 215 PM CDT Tue May 11 2021 TXZ138-150-151-112000- Panola TX-Harrison TX-Rusk TX- 215 PM CDT Tue May 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON... NORTHWESTERN PANOLA AND NORTHEASTERN RUSK COUNTIES UNTIL 300 PM CDT... At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near Tatum, or 13 miles northwest of Carthage, moving northeast at 35 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Marshall, Tatum, Beckville, Elysian Fields, Scottsville and Darco. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3214 9456 3227 9468 3261 9426 3240 9407 TIME...MOT...LOC 1915Z 230DEG 28KT 3226 9453 19
The Shreveport radar (KSHV), 67 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Dime to nickel size hail fell in the Kildare community.
Nickel to quarter size hail fell in Whitehouse.
Trees were downed on FM 1639 just west of Kilgore.
Trees were downed on Highway 135 north of Overton.
Quarter size hail fell between Rusk and Jacksonville.
A very large tree was blown down on County Road 102 about one-half mile west of Highway 259.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949136, 949137, 949139, 949138, 949140, 949141.